Arizona, 2012

Flash Flood and Damaging Wind in Arizona, July 16, 2012

July 16, 2012 · NWS TWC · 2 events in 2 counties and zones

Thunderstorms were nudged slightly eastward by low pressure to the west of Arizona. Storms produced damaging winds and heavy rain from Tucson eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms were nudged slightly eastward by low pressure to the west of Arizona. Storms produced damaging winds and heavy rain from Tucson eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 16, 1:45 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 1:45 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST MON JUL 16 2012

.SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY. DRIER AIR WILL RESULT IN LESS
THUNDERSTORM COVERAGE WEDNESDAY AND THURSDAY. SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN THIS WEEKEND.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES
MOVING NEWD GENERALLY EAST OF A GLOBE-TUCSON-NOGALES LINE AT 2040Z.
MOSTLY SUNNY SKIES WERE ACROSS WRN PIMA COUNTY. VARIOUS NWP MODELS
AGREE THAT THE BEST CHANCE OF PRECIP WILL OCCUR FROM TUCSON EWD/SWD
INTO THIS EVENING. HAVE MAINTAINED HIGH CHANCE-CATEGORY POPS THRU
THIS EVENING FROM TUCSON EWD/SWD...AND A SLIGHT CHANCE OF SHOWERS/
TSTMS THIS EVENING WEST OF TUCSON. WILL MAINTAIN HEAVY RAINFALL IN
THE WEATHER GRIDDED DATA FIELD INTO EARLY THIS EVENING FROM TUCSON
EWD/SWD. THE BULK OF PRECIP IS EXPECTED TO END AROUND MIDNIGHT.
HOWEVER...WILL CONTINUE WITH A SLIGHT CHANCE OF SHOWERS/TSTMS MOST
SECTIONS LATE TONIGHT WITH DRY CONDITIONS ACROSS FAR WRN PIMA CO.

TUE-THU...
16/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A MARKEDLY DRIER REGIME
THIS PERIOD. POPS REFLECT A DOWNWARD TREND AS WELL...ALTHOUGH THIS
TREND IS NOT QUITE AS MUCH AS THE GFS/ECMWF INDICATE. ALSO...THE
GFS/ECMWF CONTINUE TO DEPICT THE BULK OF REMNANT MOISTURE FROM
DECAYING TROPICAL SYSTEM FABIO WILL REMAIN WEST OF SE AZ. AT ANY
RATE...THE OFFICIAL FORECAST HAS ISOLATED-SCATTERED AFTERNOON AND
EVENING SHOWERS/TSTMS MAINLY EAST AND SOUTH OF TUCSON EWD...AND DRY
CONDITIONS ACROSS WRN PIMA COUNTY AND MUCH OF CENTRAL PIMA COUNTY.

FRI-MON...
DEEPER MOISTURE IS PROGGED TO RETURN TO SE AZ THIS PERIOD. GFS/ECMWF
WERE SIMILAR WITH MOVING AN INVERTED TROUGH WWD ACROSS SONORA AND
INTO THE GULF OF CALIFORNIA FRI-SAT. INVERTED TROUGH PROGGED TO BE
WEST OF THE AREA SUN. HOWEVER...MOISTURE APPEARS TO REMAIN
SUFFICIENT TO CONTINUE WITH SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS/TSTMS FROM TUCSON EWD SUN-MON. ALSO...WILL MAINTAIN A SLIGHT
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS WEST OF TUCSON
SUN-MON.

HIGH TEMPS TUE TO AVERAGE ABOUT 3-5 DEGS F BELOW NORMAL. WARMER
WED-THUR THEN NO SIGNIFICANT CHANGE IN DAYTIME TEMPS FRI. SLIGHTLY
COOLER THIS WEEKEND AS DEEPER MOISTURE RETURNS TO THE AREA.

&&

.AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN A SLIGHT CHANCE OF
-TSRA/-SHRA LATE TONIGHT. BRIEF WIND GUSTS APPROACHING 45 KTS INTO
EARLY THIS EVENING WITH THE STRONGEST TSRA. SCT TSRA/SHRA MAINLY
KTUS VICINITY EWD TUESDAY AFTERNOON. OTHERWISE...VFR CONDITIONS AND
SURFACE WIND GENERALLY LESS THAN 10 KTS THRU TUESDAY AFTERNOON OR
18/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL WILL OCCUR THROUGH TUESDAY...ESPECIALLY EAST OF TUCSON.
EXPECT LESS THUNDERSTORM COVERAGE WEDNESDAY THROUGH FRIDAY.
THEREAFTER...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL RETURN TO MUCH OF SOUTHEAST ARIZONA NEXT WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 8:10 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST MON JUL 16 2012

AZZ503>515-170600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
810 AM MST MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND THIS
EVENING. SOME THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL RESULTING
IN FLASH FLOODING. ALSO...THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING SEVERE WIND GUSTS AS WELL AS QUARTER SIZE
HAIL. THE BULK OF PRECIPITATION IS EXPECTED TO END AROUND OR
SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TUESDAY. DRIER AIR WILL THEN RESULT IN LESS THUNDERSTORM COVERAGE
WEDNESDAY AND THURSDAY. THEREAFTER...INCREASING MOISTURE WILL LEAD
TO THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-170600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
810 AM MST MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY CONDITIONS ARE EXPECTED TUESDAY THROUGH THURSDAY. THEREAFTER...
INCREASING MOISTURE WILL PROVIDE AT LEAST A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 71 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cochise

When
July 16, 7:30 PM MST to 11:00 PM MST
Where
Cochise County, 8.01 mi SSE of Bledsoe to 1.93 mi SSW of Palominas
Cause
Heavy Rain / Burn Area
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.338, -110.263

Heavy rain over and adjacent to the Monument Fire burn scar caused flash flooding in the Sierra Vista and Hereford areas. Numerous roads were covered with flood waters, mud, boulders and other debris. A vehicle was stuck in the flooded intersection of Bloomfield Road and Kings Ranch Road. Two people were caught up in flood waters at the Carr Canyon Campsite. A 22 year old male managed to escape up the bank of the wash but a 16 year old female was swept downstream and not located until 4 hours later. Both suffered minor injuries. An elderly couple were rescued from the roof of their vehicle stuck in flood waters at the intersection of Ramsey Road and Burrow Drive.

Thunderstorm Wind, Pima

When
July 16, 8:10 PM MST to 8:15 PM MST
Where
Pima County, 2.65 mi SSE of Littletown to 1.46 mi SSE of Littletown
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.094, -110.855

Thunderstorm winds knocked down 6 power poles along Wilmot Road south of Interstate 10 leaving 2500 customer without power.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404504, 404511.